Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 37, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 1, 2018, 9:46 PM EDT for Hampshire County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2018, 9:46 PM EDT (01:46 UTC)
- Expired
- Jun 2, 2018, 12:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Hampshire County, WV
The radar
The Sterling radar (KLWX), 104 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:09 PM EDT, 6 hours 37 minutes earlier.
Area forecast discussion, Jun 1, 3:09 PM EDT, 6 hours 37 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 309 PM EDT Fri Jun 1 2018 .SYNOPSIS... A cold front will approach the region from the northwest later today and stall nearby through Saturday. Low pressure will develop along the front off of the Virginia coast late Saturday and remain into Sunday. Low pressure will move away Monday, another front approaches Tuesday and high pressure builds behind it through mid week. && .NEAR TERM /THROUGH TONIGHT/... A lot of more sunshine today than the past couple of days as clouds have break over most of our area. A generally light flow is observed over our region with a quiet radar at this moment. Precipitable water is expected to remain around 1.5 to 2 inches this afternoon and into the evening hours while a shortwave axis approaches our area into tonight. In terms on CAPE, values are decent between 1000 to 2000 J/kg, the shear is minimal. Looking into a late afternoon start on precip for areas west and progressing east into the metro areas in the evening hours, not too confident on anything severe. However, heavy rain is still possible. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... On Saturday trough axis pushes through our area and low pressure develops off of the Virginia coast. Guidance is still in disagreement on how deep the trough and the upper low is and when it reflects at the surface. Surface low stalls and intensifies off of the coast Saturday into Sunday. Rain showers and thunderstorms are still possible both days, especially enhanced with diurnal heating. Thunderstorms most likely Saturday but depending how soon precipitations starts. As the system stalls off of the coast, we are looking into slow moving storms and with PWAT between 1.5 and 2 inches, heavy rain is possible and flood concerns continue. Northerly flow will be advecting colder air into our region during the weekend. High temperatures will be near 80 on Saturday and near 70 on Sunday. && .LONG TERM /MONDAY THROUGH FRIDAY/... On Monday morning, the aforementioned surface low will be somewhere off of the Delmarva Peninsula. This will still allow for some moisture flow off the Atlantic, bringing a continued chance for some showers. The difference among the deterministic models is the location of another strong upper level system moving out of the Great Lakes. The European deterministic model suggests that this upper level feature should slide just to our north, with rain chances ending Monday around midday. However, the GFS brings this system a little farther south, allowing for it to absorb the previous upper low over Delmarva to the north, and the associated surface low along with it. Essentially, this would mean a more extended period of rain chances through Monday evening. However, neither really hints at heavy rain potential, but rather just scattered showers. Temperatures will remain below average, with highs only in the middle 70's. A surface low, associated with the aforementioned strong upper low, will dive out of Ontario into the northeast on Tuesday. This should drag a cold front across the region Tuesday afternoon. Models vary on whether or not there will be showers associated with this front, but even those that do show rain have very little accumulation. High temperatures will remain below average, with highs only slightly warmer than on Monday. High pressure finally returns to the region Wednesday and Thursday, in the wake of the cold front. This should bring a period of dry weather to the region. A gradual warming trend will begin through the end of the long term period, with upper 70's possible for high temperatures by Thursday. && .AVIATION /FRIDAY THROUGH WEDNESDAY/... VFR conditions observed over most terminals this afternoon. Expecting conditions to remain VFR until showers and thunderstorms arrive late this afternoon/evening with a scattered coverage and increasing into the night hours. More numerous showers are expected on Saturday and into Sunday, therefore more widespread restrictions are possible. Hard to specify timing of restrictions this far out. On Monday and Tuesday, expect VFR conditions throughout the period. && .MARINE... Winds are expected to remain below small craft criteria this afternoon, overnight and into Saturday with showers/thunderstorms possible. Winds will be on the increase Saturday night as a low pressure system intensifies offshore. This may require a small craft advisory over the waters. Winds will be decreasing on Sunday night. For Monday and Tuesday, expect winds to stay below SCA criteria. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...IMR NEAR TERM...IMR SHORT TERM...IMR LONG TERM...CJL AVIATION...IMR/CJL MARINE...IMR/CJL
Hazardous weather outlook, Jun 1, 7:27 PM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 727 PM EDT Fri Jun 1 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-022330- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 727 PM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Thunderstorms this evening may produce isolated instances of damaging winds and flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Numerous rounds of showers and thunderstorms capable of heavy rain are expected Saturday into Sunday. These showers and thunderstorms will be slow- moving across wet ground, and capable of producing localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Skywarn spotters should report any flooding or precipitation totals per established protocols. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-022330- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 727 PM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Thunderstorms this evening may produce isolated instances of damaging winds and flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Numerous rounds of showers and thunderstorms capable of heavy rain are anticipated Saturday into Sunday. These showers and thunderstorms will be slow- moving across wet ground, and capable of producing localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Skywarn spotters should report any flooding or precipitation totals per established protocols.
In the hours before
Local storm report, Jun 1, 7:35 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 PM EDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM FLOOD 3 S FISHER 39.00N 79.00W
06/01/2018 HARDY WV TRAINED SPOTTER
US 220 SOUTHBOUND CLOSED BETWEEN PETERSBURG IN GRANT
COUNTY AND MOOREFIELD IN HARDY COUNTY DUE TO
FLOODING/LANDSLIDE.
&&
EVENT NUMBER LWX1800504
JMGLocal storm report, Jun 1, 7:50 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 PM EDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM FLOOD 2 S DALE ENTERPRISE 38.43N 78.94W
06/01/2018 ROCKINGHAM VA 911 CALL CENTER
SILVER LAKE ROAD CLOSED DUE TO TWO FEET OF FLOODING.
&&
EVENT NUMBER LWX1800505
JMGLocal storm report, Jun 1, 7:53 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 PM EDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 SE MADISON 38.37N 78.25W
06/01/2018 MADISON VA 911 CALL CENTER
TREE DOWN ON OAK PARK ROAD OFF OF RT. 29.
&&
EVENT NUMBER LWX1800506
JMGLocal storm report, Jun 1, 8:26 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
826 PM EDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 3 WSW CULPEPER 38.45N 78.06W
06/01/2018 CULPEPER VA 911 CALL CENTER
TREE PARTIAL DOWN ON S MERRIMAC ROAD NEAR JAMES MONROE
HIGHWAY (RT.29)
&&
EVENT NUMBER LWX1800507
JMGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:12 PM EDT | Areal Flood Warning | LWX | Loudoun | 3 hr |
| Jun 1, 11:50 PM EDT | Special Marine Warning | LWX | 115 min | |
| Jun 1, 11:57 PM EDT | Special Marine Warning | LWX | 99 min | |
| Jun 1, 11:57 PM EDT | Special Marine Warning | LWX | 45 min | |
| Jun 2, 12:04 AM EDT | Special Marine Warning | LWX | 90 min | |
| Jun 2, 12:09 AM EDT | Special Marine Warning | LWX | 96 min | |
| Jun 2, 1:05 AM EDT | Areal Flood Warning | LWX | Fauquier, Prince William, Stafford | 71 min |
| Jun 2, 1:30 AM EDT | Special Marine Warning | LWX | 60 min | |
| Jun 2, 1:51 AM EDT | Areal Flood Warning | LWX | Culpeper, Madison, Orange | 87 min |
| Jun 2, 3:13 AM EDT | Flash Flood Watch | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Culpeper and 27 more | 25 hr |
| Jun 2, 3:25 AM EDT | River Flood Watch | LWX | Loudoun | 33 hr |
| Jun 2, 3:26 AM EDT | River Flood Watch | LWX | Loudoun | 33 hr |
| Jun 2, 3:27 AM EDT | River Flood Watch | LWX | Fairfax, Loudoun | 36 hr |
| Jun 2, 3:27 AM EDT | River Flood Watch | LWX | Clarke, Warren | 12 hr |
| Jun 2, 3:28 AM EDT | River Flood Watch | LWX | Stafford, City of Fredericksburg | 37 hr |
| Jun 2, 8:31 AM EDT | Small Craft Advisory | LWX | 32 hr | |
| Jun 2, 9:57 AM EDT | Areal Flood Warning | LWX | Rockingham | 18 hr |
| Jun 2, 12:31 PM EDT | Flash Flood Warning | LWX | Rockingham | 3 hr |
| Jun 2, 1:20 PM EDT | River Flood Watch | LWX | Culpeper, Fauquier | 6 hr |
| Jun 2, 1:23 PM EDT | Areal Flood Warning | LWX | Highland, Rockingham, City of Harrisonburg | 24 hr |
| Jun 2, 1:29 PM EDT | Flash Flood Warning | LWX | Augusta | 3 hr |
| Jun 2, 2:44 PM EDT | Areal Flood Warning | LWX | King George | 117 min |
| Jun 2, 3:22 PM EDT | Areal Flood Warning | LWX | Fairfax, Prince William, Stafford, City of Fredericksburg | 10 hr |
| Jun 2, 3:49 PM EDT | River Flood Warning | LWX | Clarke, Warren | 3 days |
| Jun 2, 4:04 PM EDT | Areal Flood Warning | LWX | Albemarle, Augusta, Nelson, Rockingham, City of Staunton, City of Waynesboro | 12 hr |
| Jun 2, 5:21 PM EDT | Areal Flood Warning | LWX | Greene, Madison, Page, Rockingham | 4 hr |
| Jun 2, 6:15 PM EDT | River Flood Warning | LWX | Culpeper, Fauquier | 10 hr |
| Jun 2, 7:44 PM EDT | Areal Flood Warning | LWX | Frederick, City of Winchester | 6 hr |
| Jun 1, 9:07 PM EDT | Areal Flood Warning | LWX | Washington | 18 hr |
| Jun 1, 9:39 PM EDT | Areal Flood Warning | LWX | Washington | 11 hr |
| Jun 1, 9:59 PM EDT | Areal Flood Warning | LWX | Frederick | 11 hr |
| Jun 1, 10:06 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 54 min |
| Jun 2, 3:23 AM EDT | River Flood Watch | LWX | Washington | 16 hr |
| Jun 2, 4:25 PM EDT | Areal Flood Warning | LWX | Baltimore, Carroll, Harford, Howard, Montgomery, City of Baltimore | 4 hr |
| Jun 2, 4:55 PM EDT | Areal Flood Warning | LWX | Washington | 6 hr |
| Jun 2, 5:52 PM EDT | River Flood Warning | LWX | Washington | 67 hr |
| Jun 2, 5:56 PM EDT | River Flood Watch | LWX | Washington | 18 hr |
| Jun 2, 6:16 PM EDT | Areal Flood Warning | LWX | Allegany | 4 hr |
| Jun 2, 3:29 AM EDT | River Flood Watch | LWX | Berkeley, Jefferson | 9 hr |
| Jun 2, 3:29 AM EDT | River Flood Watch | LWX | Morgan | 9 hr |
| Jun 2, 11:55 AM EDT | River Flood Warning | LWX | Morgan | 62 hr |
| Jun 2, 12:05 PM EDT | River Flood Warning | LWX | Berkeley, Jefferson | 58 hr |
| Jun 2, 12:37 PM EDT | Flash Flood Warning | LWX | Grant, Hardy, Pendleton | 3 hr |
| Jun 2, 3:33 PM EDT | River Flood Watch | LWX | Hampshire, Hardy | 18 hr |
| Jun 2, 5:42 PM EDT | River Flood Warning | LWX | Hardy | 32 hr |
| Jun 2, 5:44 PM EDT | River Flood Warning | LWX | Grant, Hardy | 10 hr |
| Jun 2, 5:47 PM EDT | River Flood Warning | LWX | Hampshire, Hardy | 41 hr |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.